What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 7, 12:19 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 7, 12:19 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
119 PM EDT Fri Jul 7 2017
.SYNOPSIS...
Atlantic high pressure will prevail this afternoon. A weak cold
front will approach the area this weekend. Atlantic high
pressure will return early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: High pressure will gradually retreat over the western
Atlantic while a low pressure trough shifts over the Appalachian
Mountains and Mid-Atlantic states, enhancing a piedmont trough inland.
The overall trend will favor warm conditions and a few showers
and/or thunderstorms over inland areas and along the Savannah
River Basin initially this afternoon. Shower and thunderstorm coverage
could gradually increase late afternoon into the evening, mainly
over inland locations where convective outflows sourced from the
Midlands drift into the area. DCAPE values around 1200 J/kg along
with SBCAPE values between 3500-4500 J/kg support pulse type thunderstorms
capable of producing strong and/or damaging winds, especially over
inland locations in Southeast South Carolina.
In regards to temps, 1000-850mb thickness values along with a west
downsloping wind support highs in the mid 90s away from the immediate
coast. The only relief will come with a shower or thunderstorm.
These temps along with afternoon dewpts mixing out into the low/mid
70s support heat index values up to 104-107 degrees for much of the
area.
Tonight, any convection should fade during the mid to late
evening. However, the approach of the sfc trough could support
isolated storms well into tonight. A slight chance of showers
and/or thunderstorms will therefore remain in the forecast. Low
temperatures are forecast to range from the mid 70s inland to
near 80 over the beaches.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday: A weak cold front draped near the Appalachians will slowly
slide towards the forecast area through the weekend, while the outer
fringe of the Bermuda High attempts to hang on locally. Sufficient
moisture and CAPE will exist over the forecast area, providing
support for some stronger to marginally-severe pulse-type
thunderstorms, mainly in the afternoon and evening. 0-6 km shear
values of only 10-15 knots will not broadly support significant
storm organization, but locally enhanced shear near cell and
boundary interactions could enhance storm updrafts. Anticipate
temperatures around normal, with highs peaking in the mid 90s most
locations inland, and lows in the mid to upper 70s.
Sunday: The cold front will attempt to push into the forecast area,
but consensus of available guidance suggests it will stall just
outside of our inland counties. Regardless of that exact location,
near the front will exist some degree of enhanced support for
convection, with plenty of available moisture ahead of the front. 0-
6 km shear values will increase slightly near the front, but still
only around 20-25 kts, which is much less than ideal for significant
storm organization. Increased cloud cover is reasonable given the
proximity of the front and combined with the potential for greater
convective coverage, maximum temperatures should be a degree or two
cooler.
Monday: The Bermuda High will attempt to build back into the
forecast area as the stalled front dissipates. The GFS ensemble
hints at greater convective coverage on Monday relative to the
weekend, but other deterministic models are in reasonable agreement
that both surface pressures and heights aloft will be rising, which
does not support the GEFS' claim. Surface-based CAPEs also appear
lower Monday than previous days. Regardless, a chance for
thunderstorms will continue to be advertised in the forecast,
primarily in the afternoon. Near-normal temperatures are anticipated.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The Bermuda high will continue to build in through much of next week
while a weak trough persists aloft. For now, POPs in this period
will remain near climatological normals. Near-normal temperatures
are anticipated.
&&
.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
VFR conditions will likely prevail at both CHS and SAV terminals
through 18Z Saturday. However, a brief shower or thunderstorm could
impact either terminal this afternoon into early evening hours.
Confidence is too low to include flight restrictions at either
terminal at this time. Deep mixing should result in wind gusts
between 15-20 kt this afternoon at the CHS terminal.
Extended Aviation Outlook: Potential for brief restrictions will
exist at KCHS and KSAV each day if terminals are directly impacted
by showers/thunderstorms, primarily during afternoon and early
evening hours.
&&
.MARINE...
This Afternoon and Tonight: The pressure gradient should
increase slightly across the marine zones as a low pressure
trough reaches the Midlands this afternoon. Steady southwest
winds are forecast today through tonight, with occasional wind
gusts of 25 kts this evening into early overnight hours across
northern South Carolina waters off the Charleston County coast.
Given the duration of the event, a Small Craft Advisory is not
anticipated. Seas should range between 2-4 ft, with occasional 5
ft seas beyond 15 nm in northern South Carolina waters tonight.
Saturday through Tuesday: Winds and seas are expected to remain
below Small Craft Advisory criteria through this period underneath
the Bermuda High. As a cold front nears, there is potential for the
pressure gradient to tighten, increasing winds and seas up to 20-25
knots and 4-5 ft, respectively. The front will dissipate early next
week, and the Bermuda High will regain primary influence over the
waters, with S-SW winds averaging 15 knots and seas 2-4 ft, both on
a decreasing trend through the early part of the week.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...DPB
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...DPB/JMC
MARINE...DPB/JMC
Hazardous weather outlook, Jul 7, 2:09 AM EST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
309 AM EDT Fri Jul 7 2017
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-080715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
309 AM EDT Fri Jul 7 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 7, 1:33 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
233 PM EDT FRI JUL 7 2017
SCZ043-044-071900-
Inland Colleton-Dorchester-
233 PM EDT FRI JUL 7 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 232 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cottageville, or 7 miles west of Givhans
Ferry State Park, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
North Charleston, Summerville, Slands Bridge, Givhans Ferry State
Park, Ridgeville, Cottageville, Round O and Givhans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3302 8015 3301 8018 3299 8015 3299 8013
3298 8013 3298 8014 3296 8012 3291 8009
3292 8057 3308 8059 3315 8032
TIME...MOT...LOC 1832Z 266DEG 14KT 3300 8050Special weather statement, Jul 7, 2:13 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
313 PM EDT FRI JUL 7 2017
SCZ050-052-072000-
Tidal Berkeley-Charleston-
313 PM EDT FRI JUL 7 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 313 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Charleston to Bears
Bluff, and moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Charleston, North Charleston, Mount Pleasant, Downtown Charleston,
Fort Sumter, Isle Of Palms, Folly Beach and Sullivan's Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3287 7958 3274 7983 3267 7986 3260 7996
3252 8015 3260 8037 3290 7984
TIME...MOT...LOC 1913Z 279DEG 12KT 3279 7995 3262 8024Special weather statement, Jul 7, 2:18 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
318 PM EDT FRI JUL 7 2017
SCZ045-050-052-072000-
Inland Berkeley-Tidal Berkeley-Charleston-
318 PM EDT FRI JUL 7 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 318 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Huger, or 7 miles north of Naval
Weapons Station Charleston, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Goose Creek, Naval Weapons Station Charleston, Awendaw, Garris
Landing and Huger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3297 7956 3293 7956 3295 8002 3314 8002
3323 7955
TIME...MOT...LOC 1918Z 267DEG 15KT 3306 7993Local storm report, Jul 7, 2:22 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM MARINE TSTM WIND 2 SSW CHARLESTON 32.76N 79.95W
07/07/2017 M45 MPH CHARLESTON SC MESONET
THE WEATHERFLOW SITE NEAR CHARLESTON MEASURED A 39 KNOT
WIND GUST WITH A PASSING THUNDERSTORM.
&&
EVENT NUMBER CHS1700399
BSHLocal storm report, Jul 7, 2:42 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM MARINE TSTM WIND 2 ENE JAMES ISLAND 32.75N 79.90W
07/07/2017 M39 MPH CHARLESTON SC OFFICIAL NWS OBS
THE SCDNR SITE AT FORT JOHNSON MEASURED A 34 KNOT WIND
GUST.
0331 PM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
07/07/2017 M42 MPH AMZ330 SC MESONET
THE WEATHERFLOW SITE AT FORT SUMTER MEASURED A 37 KNOT
WIND GUST.
&&
EVENT NUMBER CHS1700400
EVENT NUMBER CHS1700401
BSHLocal storm report, Jul 7, 2:44 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM MARINE TSTM WIND 2 SSW CHARLESTON 32.76N 79.95W
07/07/2017 M41 MPH CHARLESTON SC MESONET
THE WEATHERFLOW SITE NEAR CHARLESTON MEASURED A 36 KNOT
WIND GUST.
&&
EVENT NUMBER CHS1700402
BSH